WHO Pharmaceuticals Newsletter 1998, No. 03&04
(1998; 18 pages)
Table of Contents
Open this folder and view contentsRegulatory actions
Close this folderDrug surveillance
View the documentAcetylsalicylic acid and NSAIDs - OTC availability: increased potential for adverse reactions
View the documentDrug-induced depression - review
View the documentMidazolam - paradoxical reactions in children
View the documentSelective serotonin reuptake inhibitors (SSRIs) - neonatal disorders
View the documentSumatriptan - fatal outcomes
View the documentVenlafaxine - review of adverse reactions
Open this folder and view contentsNew developments
View the documentRecent approvals
Open this folder and view contentsMedical devices
Open this folder and view contentsGeneral information
Open this folder and view contentsVeterinary medicine
 

Sumatriptan - fatal outcomes

Australia. In 1993, the Adverse Drug Reactions Advisory Committee drew attention to the problem of chest pain associated with the use of sumatriptan. Subsequently, the ADRAC has received 3 reports documenting a fatal outcome.

Case 1. A 44-year old woman developed chest pain and died suddenly after taking sumatriptan orally (dose not stated) during an episode of migraine. She had a long history of recurrent migraine, commenced sumatriptan seven months previously and in that period she had received three prescriptions each for 12 tablets. She had no history of symptoms of ischaemic heart disease. Post mortem examination established that she had suffered an acute myocardial infarction resulting in pulmonary oedema.

Case 2. A 57-year old woman with a history of severe hypertrophic obstructive cardiomyopathy, hypertension and long-term smoking who was recovering from a stroke complained of migraine which was relieved by a pethidine injection. A few days later the headache returned and she was treated with sumatriptan 100 mg orally. Ninety minutes later she developed dull constant left-sided chest pain and atrial flutter. Her chest pain responded to glyceryl trinitrate but six hours later she was found unconscious in respiratory arrest and unresponsive ventricular fibrillation.

Case 3. A 58-year old woman who had a long history of migraine for which she had been treated with methysergide prophylactically for 7 years. During her annual "break" from methysergide she experienced a migraine headache and took sumatriptan (dose not stated). She then developed chest pain and vomiting and died suddenly 3 hours later. She had recently been diagnosed as having rheumatic mitral stenosis and autopsy revealed ischaemic heart disease although she had not complained of chest pain in the past.

Although there were significant confounding features, these 3 reports describe fatal outcomes following the onset of chest pain in women who had taken sumatriptan orally some hours earlier. None had complained of chest pain previously and in two cases there was evidence of ischaemia/infarction. The product information states that serious coronary events, hypotension and arrhythmias have been reported in connection with the use of sumatriptan. Prescribers should be aware that sumatriptan is contraindicated in any patient with heart disease or uncontrolled hypertension.

Reference: Australian Adverse Drug Reactions Bulletin 16(4): 15 (1997).

to previous section
to next section
 
 
The WHO Essential Medicines and Health Products Information Portal was designed and is maintained by Human Info NGO. Last updated: October 29, 2018